Montana, 2011

High Wind in Montana, November 25, 2011

November 25, 2011 · NWS BYZ · 2 events in 2 counties and zones

A progressive, westerly flow aloft combined with subsidence in the wake of a short wave and maximum mixing likely resulted in momentum transfer and high winds for portions of Yellowstone and Sweet Grass Counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A progressive, westerly flow aloft combined with subsidence in the wake of a short wave and maximum mixing likely resulted in momentum transfer and high winds for portions of Yellowstone and Sweet Grass Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 25, 9:51 AM MST, 32 minutes earlier.

Area forecast discussion, Nov 25, 9:51 AM MST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
951 AM MST FRI NOV 25 2011

.SHORT TERM...VALID FOR TDY AND SAT...

MAIN STORY FOR TODAY IS CONVECTIVE SHOWERS PRODUCING RAPIDLY
SHIFTING WEATHER CONDITIONS AND STRONG WINDS. IT WILL NOT BE
SURPRISING TO SEE TEMPERATURES IN THE 40S AND WINDS AROUND 15 MPH
CHANGE TO MODERATE SNOW SHOWERS AND WINDS IN THE 35 TO 50 MPH
RANGE WITH TEMPERATURES FALLING INTO THE LOWER 30S IN A MATTER OF
MINUTES. THEN TEMPERATURES MAY RECOVER WITH THE SUN COMING
OUT...WITH ANOTHER SHOWER BRINGING THE SAME SEQUENCE. DO NOT
EXPECT SNOW TO STICK IN THE LOWER ELEVATIONS BUT FOOTHILLS STAND A
CHANCE OF A QUICK INCH OR TWO. UPDATED FORECAST TO REMOVE FREEZING
RANGE MENTION ACROSS THE EAST AS SHOWERS HAVE DECREASED AND
TEMPERATURES INCREASED. BORSUM

PREVIOUS DISCUSSION FOLLOWS

MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE NEXT FEW
DAYS AND USED A BLEND OF THE GFS AND NAM WITH THIS PACKAGE. TODAY
WILL BE BLUSTERY WITH A COLD FRONT MOVING THROUGH PRODUCING
SCATTERED PRECIPITATION ALONG WITH VERY GUSTY WINDS.

A STRONG PACIFIC JET STREAM WILL MOVE INTO THE AREA THIS MORNING
WITH LEFT EXIT REGION SLIDING FROM WEST TO EAST ACROSS THE AREA
THROUGH THE DAY. THIS WILL PROVIDE STRONG DYNAMICS AND DIVERGENCE
THAT WILL HELP LIFT THE ATMOSPHERE. A COLD FRONT WILL MOVE INTO
WESTERN ZONES MID MORNING...INTO BILLINGS AROUND NOON AND THROUGH
SOUTHEAST MONTANA DURING THE AFTERNOON HOURS. THE UPPER DYNAMICS
COMBINED WITH THE COLD FRONT AND STEEP LAPSE RATES FROM THE
SURFACE TO 500 MB SHOULD BE ENOUGH TO PRODUCE SCATTERED
PRECIPITATION ACROSS THE LOWER ELEVATIONS...WITH ACCUMULATING SNOW
IN THE MOUNTAINS. THIS MORNING PRECIPITATION FROM BILLINGS EAST
WILL BE IN THE FORM OF RAIN OR FREEZING RAIN. RIVER VALLEYS AND
LOW LYING AREAS ARE WELL BELOW FREEZING THIS MORNING WHILE
TEMPERATURES IN THE HIGHER HILLS ARE AROUND 40 DEGREES WITH EVEN
WARMER AIR AT 850MB. AS A RESULT ANY PRECIPITATION THAT FALLS
THROUGH MID MORNING HAS THE POTENTIAL TO FREEZE ON CONTACT IN LOW
LYING AREAS. AT THIS POINT THE POTENTIAL FOR PRECIPITATION IN
THESE AREAS IS SLIGHT THROUGH MUCH OF THE MORNING SO WILL NOT
ISSUE ANY ADVISORIES...BUT WILL MENTION THREAT IN THE HWOBYZ.
COLDER AIR BUILDING IN THIS AFTERNOON BEHIND THE FRONT WILL TURN
MOST PRECIPITATION TO SNOW. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN
THE WESTERN VALLEYS AS WELL AS AREA FOOTHILLS LOCATIONS...WITH
AROUND HALF A FOOT OF SNOW IN THE SOUTHERN BEARTOOTH AND BIG HORN
MOUNTAINS TODAY.

WINDS GUSTING NEAR 50 MPH ARE EXPECTED OVER WESTERN ZONES THIS
MORNING...SPREADING ACROSS THE AREA THIS AFTERNOON BEHIND THE COLD
FRONT. STEEP LAPSE RATES WILL ALLOW STRONGER WINDS ALOFT TO MIX TO
THE SURFACE AT TIMES THIS AFTERNOON RESULTING IN THE STRONG GUSTS.
SOME UPWARD MOTION COMBINED WITH A LATE AFTERNOON ONSET OF
STRONGEST WINDS ALOFT SHOULD PREVENT WIND GUSTS GOING MUCH HIGHER
THAN 50 MPH.

WINDS AND PRECIPITATION WILL TAPER OFF THIS EVENING AS COLDER AIR
BUILDS IN WITH SYSTEM SHIFTING EAST. WILL STILL SEE 10 TO 20 MPH
WINDS OVER HIGHER HILLS THROUGH THE NIGHT...BUT VALLEYS SHOULD
HAVE LIGHTER WINDS. WITH SKIES CLEARING TEMPERATURES WILL FALL
INTO THE TEENS AND 20S FOR LOWS.

RIDGE BUILDS INTO THE AREA SATURDAY FOR DRY CONDITIONS. WEST WINDS
WILL BE GUSTY...THOUGH WEAKER THAN FRIDAY. DOWNSLOPE WINDS WILL
HELP TEMPERATURES WARM BACK INTO THE LOWER 40S FOR HIGHS. SURFACE
PRESSURE PATTERN UNDER THE RIDGE BECOMES FAVORABLE FOR STRONGER
GAP FLOW LATE SATURDAY AFTERNOON THROUGH SUNDAY. KEPT WINDS JUST
BELOW ADVISORY LEVELS FOR NOW BASED ON MARGINAL RESULTS FROM GAP
FLOW CALCULATIONS...BUT ITS CLOSE AND MAY NEED AN ADVISORY FOR
THIS TIME FRAME FOR THE LIVINGSTON TO NYE AREA WITH SUBSEQUENT
FORECASTS. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

ONLY A FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING. MODELS
REMAIN IN GOOD AGREEMENT THOUGH ABOUT TUESDAY...BUT DIVERGE
RAPIDLY FROM THAT POINT ON. MODELS REMAIN PROGRESSIVE IN
NATURE...BUT TIMING IS QUITE DIFFERENT.

SUNDAY CONTINUES TO LOOK VERY WARM AND QUITE WINDY...WITH RIDGING
DEVELOPING OVER THE REGION FOLLOWING THE COLD FRONT FRIDAY. HIGHS
WILL CLIMB INTO THE 50S AND 60S. A STRONG SFC HIGH SETS UP OVER
YELLOWSTONE NATIONAL PARK...WITH DEEPENING LEE TROFFING OVER THE
FRONT RANGE...RESULTING IN STRONG GAP WINDS OVER KLVM AREA...HAVE
CONTINUED WITH INHERITED WINDS OVER THE REGION. THE NEXT WAVE
MOVES THROUGH THE REGION MONDAY...WITH FAIR DYNAMICS...BUT
LITTLE UPPER LEVEL SUPPORT. THE SYSTEM IS MOVING PRETTY QUICKLY AS
WELL...AND SHOULD BE OUT OF THE AREA BY MONDAY NIGHT.

PROGRESSIVE PATTERN CONTINUES...BUT TIMING OF MULTIPLE SYSTEMS ARE
TOO DIFFICULT TO NARROW DOWN AT THIS TIME. HAVE KEPT TO GOING
FORECAST FOR THE TIME BEING...WITH THE EXCEPTION OF COOLING TEMPS
SLIGHTLY FOR TUESDAY...AS THINK POSSIBLE SNOW WILL KEEP TEMPS A
BIT LOWER THAN WHAT WAS INHERITED.

HAVE KEPT TEMPS AROUND CLIMO FOLLOWING DRASTIC COOL OFF ON
MONDAY...WITH TEMPS IN THE 40S THROUGH THE EXTENDED PERIOD.
DEPENDING ON HOW THESE LATER PERIODS SHAKE OUT...A MUCH COOLER
SIGNATURE IS POSSIBLE BY THURSDAY. HOPEFULLY WILL COME TO TOWARD
SOME KIND OF CONSENSUS IN LATER RUNS. AAG

&&

.AVIATION...

SCATTERED RAIN/SNOW SHOWERS WILL MOVE ACROSS THE FORECAST AREA
THROUGH TONIGHT. BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE.
STRONG WEST/NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON. WINDS
WILL DIMINISH SLIGHTLY BY THIS EVENING. HOWEVER...EXPECT GUSTY
WINDS THROUGH SATURDAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 043 023/044 033/060 035/044 026/051 030/045 025/043
    4/W 10/U    00/N    02/W    00/B    03/W    21/B
LVM 040 016/045 032/056 032/042 024/050 029/041 024/040
    7/W 21/N    00/N    22/W    00/N    13/W    21/N
HDN 046 020/044 024/060 028/045 021/051 025/045 021/045
    4/W 10/U    00/B    02/W    00/B    03/W    21/B
MLS 045 021/043 023/055 028/045 024/049 025/043 021/042
    2/W 00/U    00/U    02/W    00/B    02/W    21/B
4BQ 047 020/042 022/059 029/044 023/049 025/044 021/042
    4/W 10/N    00/U    02/W    00/U    03/W    20/B
BHK 047 018/041 018/056 026/040 019/048 023/041 019/040
    2/W 00/N    00/U    02/W    00/U    02/W    21/B
SHR 045 017/042 020/054 029/045 020/048 023/044 021/042
    6/W 20/U    00/U    02/W    00/B    03/W    31/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 25, 4:14 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
414 AM MST FRI NOV 25 2011

MTZ028>042-056>058-063>068-WYZ098-099-261115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
414 AM MST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES IN VALLEYS AND LOW LYING AREAS EAST OF A ROUNDUP TO
BILLINGS TO SHERIDAN WYOMING LINE HAVE FALLEN WELL BELOW FREEZING
THIS MORNING...WHILE TEMPERATURES ABOVE FREEZING EXIST IN THE
HIGHER HILLS AND LOWER LEVELS OF THE ATMOSPHERE. PRECIPITATION
CHANCES OF 20 TO 40 PERCENT EXIST IN THESE AREAS AND WILL BE A MIX
OF FREEZING RAIN AND RAIN WHERE PRECIPITATION DEVELOPS...WITH
FREEZING RAIN CONFINED TO LOW LYING AREAS. TRAVELERS ACROSS THIS
AREA SHOULD BE ALERT FOR SLICK ROADS WHERE PRECIPITATION IS
OBSERVED THIS MORNING. TEMPERATURES WILL RISE ENOUGH TO TURN
PRECIPITATION TO ALL RAIN BY LATE MORNING. RAIN WILL CHANGE TO
SNOW BEHIND A COLD FRONT THIS AFTERNOON...WITH LIGHT SNOW
ACCUMULATIONS POSSIBLE IN THE FOOTHILLS OF AREA MOUNTAINS...AND
HALF A FOOT OF SNOW FOR THE SOUTHERN BEARTOOTH AND BIG HORN
MOUNTAINS TODAY.

SOUTHWEST WINDS GUSTING TO AROUND 50 MPH ARE EXPECTED FROM
LIVINGSTON TO BIG TIMBER AND NYE AHEAD OF A COLD FRONT THIS
MORNING. THESE STRONGER WIND GUSTS WILL SPREAD EASTWARD ACROSS THE
ENTIRE FORECAST AREA THIS AFTERNOON BEHIND A STRONG COLD FRONT.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE INTO EARLY THIS EVENING
BEFORE WINDS SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF STRONG
SOUTHERLY GAP WINDS FROM LIVINGSTON TO NYE BEGINNING SATURDAY
EVENING...CONTINUING THROUGH SUNDAY NIGHT. AT THIS TIME WIND
GUSTS TO AROUND 60 MPH ARE POSSIBLE IN THESE AREAS. WIND GUSTS OF
THIS MAGNITUDE WOULD RESULT IN DIFFICULT DRIVING CONDITIONS ALONG
I-90 FROM LIVINGSTON TO BIG TIMBER DUE TO DANGEROUS CROSSWINDS.
STRONG WIND GUSTS SHOULD SUBSIDE BEHIND A COLD FRONT MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Yellowstone

When
November 25, 10:23 AM MST to 5:00 PM MST
Where
Yellowstone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Occasional sustained winds of 40 mph with a gust of 59 mph was reported at the Billings Airport.

High Wind, Northern Sweet Grass

When
November 25, 10:57 AM MST
Where
Northern Sweet Grass forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349987, 350168.